Side Effects and Safety Issues
Many of the medications your child could be prescribed have been around for years, while some may be fairly new. However, understandably, you have questions about whether they are safe for your child.
Inhaled Steroid Safety
Many parents are concerned about the long-term use of steroids in asthma medications. In fact, a phrase — “steroid phobia” — has emerged in the medical community over individuals who express fear over taking daily recommended doses of inhaled corticosteroid medications because of worries about how steroids could affect their health.
First, it's important to clarify the term “steroid.” The controversial use of steroids by athletes to boost muscle mass and strength refer to an “anabolic steroid,” which is a completely different compound from corticosteroids used in inhaled medications.
Also, a number of side effects have been noted with the use of oral corticosteroids over long periods of time such as weight gain, increased blood pressure, mood disorder, and decreased growth. However, oral corticosteroids are now usually prescribed for very short periods of time to decrease serious symptoms of an asthma flare-up.
Research from the Childhood Asthma Management Program found that growth may be slowed by inhaled corticosteroid use — but not by much. The study over a six-year period reviewed use of budesonide (an inhaled corticosteroid) by one group of children and nedocromil (a nonsteroidal medicine) by another.
At the end of the study period, the group taking the inhaled corticosteroid had a small decrease in growth velocity that was not sustained over time. They also had required fewer emergency room and hospital visits, and fewer emergencies that required use of oral steroids. Follow-up over four to seven years later of the children in that study revealed no adverse effect on growth or bone density.
An NAEPP update obtained from large clinical trials found that the potential risk of a delay in growth linked to inhaled corticosteroids is temporary — and possibly reversible.
The NAEPP also concluded that other potential concerns, including reduced bone mineral density, suppressed adrenal function, and increased incidence of cataracts, are not considered significant risks for children.
Step Up, Step Down
You often may wonder if your child is getting too much medicine, not enough, or just the right amount for his asthma. Initially, it may be difficult to determine if the dose is right — since every patient has different symptoms at different times.
Providers are being encouraged to step up treatment or step down, depending on how the patient is responding to the medication and the patient's symptoms. The goal is to place a patient on the lowest dose possible to maintain good asthma control.
When asthma symptoms become a problem, that dose can be increased; the dose can then be lowered when symptoms subside. In a study of the step-down therapy among 374 adult and children patients with asthma, two-thirds had at least one change in medication during a two-year period. Most of the changes were step-up doses that were in response to an asthma flare-up. Step-down changes were found to be less common. Part of the reason was that asthma care appeared to be episodic — with most health care provider visits occurring at a flare-up.
When visiting your child's health care provider next time to address his asthma, you may want to inquire if he could safely reduce his medication without anticipating any adverse effects. In the long run, this could help establish a better course of long-term treatment for your child. Asthma guidelines suggest reviewing the need to step down treatment if the child's asthma has been in good control and stable for at least three months.
What's in Your Medicine?
If your child is using inhalation drugs, particularly for use with a nebulizer, consumer groups are warning that you might not be getting what you want with medicines that are compounded at your local pharmacy. Compounding means that medications that are not commercially available for a single patient are mixed together for that patient.
Some of these compounded drugs, which are not regulated by the FDA, may not contain the therapeutic ingredients to treat your child's symptoms, or they may contain ingredients that could hurt your child's airways, such as bacteria or preservatives.
Oftentimes, health care providers may not know that their patients are inhaling unapproved medications. The consumer groups recommend that parents purchase only FDA-approved brand-name and generic unit-dose medications.